Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Mental fogginess, sluggish memory

I have depression and OCD.  I currently take prozac.  I have so many things going on that I'm not sure what the problem is.  I have many symptoms, mental/head fogginess, sluggish memory, can't sleep thru the night, forgetfullness, always tired, overweight, can't concentrate, cry at the drop of a hat and the list goes on and on.  I'm 46 and under alot of stress.  I've also had a hysterectomy 3 years ago.  I have gained weight and have a hard time trying to get if off. I quit smoking 3 months ago, but I've had all this stuff going on for the last couple of years.  However, it seems to be getting worse.  I am going to get a dr appt and see if my thryoid is to blame or is it Cronic Fatigue or is it menopause or dementia or am I just totally crazy in the head.  There are times I think I'm losing my mind.  I constantly worry that my mind will just go and I won't be able to remember anything.  I tend to run over and over in my mind what I've done last night or this morning so I don't forget and who really cares, but I do this.  It's driving me crazy and I feel interfering in my daily life.  
12 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I would strongly recommend that you see a therapist, preferably a psychiatrist, and sort this out piece by piece.  You need help, and talking therapy is essential along with the medications for the symptoms you describe.
Avatar universal
The same thing happened to me about 10 month's ago and I have OCD as well. We are more suceptible to depression than people without OCD when certain things tap/trigger us. We need to talk back to ourselves (positively of course) and build ourselves up. We need to acknowledge/identify negative thoughts and feelings and then pass them off as being meaningless because they are meaningless (you know deep down inside you are valued - you need to feel it on the surface where it counts). It will take some time for the fogginess to go away, but, you need to do the WORK and deal with your self confidence with talk therapy, and increase your self esteem. Focus will follow. This can be done since I did it with hard work and time. TALK BACK TO YOURSELF.
Avatar universal
Your symproms could be caused by physical problems. I know, I've been there & it's not all in your head.

Please, first of all see your family physican to rule out underlying causes of these symptoms.
If you get your thyroid tested make sure your doctor does a TSH, free T-3 & free T-4 & auto-immune antibodies for graves (high) or hashimotis (low) disease. Also ask them to check your B-12 level. Low B-12 can cause every symptom you mentioned.

These are all blood tests which can be drawn in one sample.

Let us know how your doing, ok.

God Bless You & good luck,
Avatar universal
Well I just got my lab results and all is good according to the nurse.  My electrolytes were fine, blood count normal, B12 level is normal and the thyroid is normal.  Kinda depressing, I really thought I'd have something that would be figured out easily and treatable.  However, my Dr. is weaning me off the inderal la as it can slow down the brain and the xanax as well.  And the main thing that is difficult to deal with is the brain fog, sluggishness, memory etc.  So maybe it's all medicine related.  However I now have a new symptom....my ankles and feet have been swelling and I've never swelled before.  Ok thanks for listening and any comments would be appreciated.
Avatar universal
Well I just found out that my B12 level is on the low side according to another dr.  They like to see it above 200 and it's 276, but she said that is on the low side.  I'm wondering if that is low enough to cause my problems?
Avatar universal
http://www.aafp.org/afp/20030301/979.html


Clinical Manifestations of Vitamin B12 Deficiency

-------------------------------------------------------

Hematologic
Megaloblastic anemia
Pancytopenia (leukopenia, thrombocytopenia)
Neurologic
Paresthesias
Peripheral neuropathy
Combined systems disease (demyelination of dorsal columns and corticospinal tract)
Psychiatric
Irritability, personality change
Mild memory impairment, dementia
Depression
Psychosis
Cardiovascular
Possible increased risk of myocardial infarction and stroke

Checkitout,
TJ  


Avatar universal
Thanks for the website, although to be honest I didn't get alot out of it.  Way over my head.  The dr. I went to today put me on 250 mcg of B12 once a day.  I don't know it's all so confusing.  I'm hoping that this B12 thing is the root of my problem and the vitamin will fix it~
Avatar universal
Quote: At least six neurological and psychiatric papers, in top medical journals, have shown that the normal range should be regarded as at least 500-1,300 pg/ml (rather than 200-1,100), since the cerebrospinal fluid level can be deficient when the serum level drops below 500, and neuropsychiatric symptoms often occur at serum levels between 200 and 500 pg/ml (VanTiggelen et al, Lindenbaum et al, Mitsuyama/Kogoh, Nijst et al, Ikeda et al, Regland). As for the still held misconception that the neuropsychiatric effects of Vitamin B12 Deficiency are always accompanied by a macrocytic anemia, it is humbling to know that this notion was already debunked in 1905 (Langdon)! Since then, many papers have stressed this point, including those by Strachan and Henderson (1965), Evans et al (1983) and Lindenbaum et al (1988).

http://www.ispub.com/ostia/index.php?xmlFilePath=journals/ijnw/vol2n1/vitaminb12.xml


http://www.nlm.nih.gov/medlineplus/ency/article/000574.htm

Loss of appetite
Diarrhea
Numbness and tingling of hands and feet
Paleness
Shortness of breath
Fatigue
Weakness
Sore mouth and tongue
Confusion or change in mental status in severe or advanced cases

This is another excellent web site. http://www.postgradmed.com/issues/2001/07_01/dharmarajan.htm
If serum B12 levels are less than 400 pg/mL, consider the following tests prior to treatment:
  
    Serum total homocysteine level
    Serum methylmalonic acid level
    Serum holotranscobalamin II level (when available in the future)


Avatar universal
  AAFP Home Page > News & Publications > Journals > American Family Physician
Avatar universal
In addition, in the past week (well the same day as my first dr. appt but after my appt) I have had swelling of my feet and ankles and legs. I went with that for approx one week and then I went to another dr. because mine was on vacation.  She gave me lasix and told me to call her back in three days (that will be tomorrow) and let her know how I'm doing.  I don't know if this could be related to my above problems or not.  She said it wasn't blood clots and it wasn't heart failure.  Lower my salt intake and take the lasix.  It's all just so confusing.  Also I'm assuming my hands are swelling although I can't see it even upon poking them, but they feel tight when you flex them and sometimes a tight/tingly sensation.
Avatar universal
Hi Moey 2448,

Well, with the doctor saying your B-12 was normal at 225, I'd  be interested in what your thyroid tests results were. And if he only did a TSH.  

I get copies of all of my testing labs, xrays, cat scans, MRI's, even surgical reports. That way I have them for reference & just in case I see someone else or I have questions a couple of years down the line.

They are your records & you have the right by law to have them. Your doctor should have no problem with it. If you have the lab results you could post them of the thyroid forum for the doctor there to evaluate.

The swelling may just be a co-incidence or something else I don't know...Did she give you any potassium with the Lasix? If not & you start getting leg cramps be sure & call the doctor. Lasix depletes your electrolytes, potassium being one of them.

Let me know how you do.

TJ
Avatar universal
Ok so I did end up having a lung scan and an echo.  Both of which were fine.  However, on the lung/chest scan then did see a "small tiny area" on my left adrenal gland.  So my Dr. is doing more blood work, checking cortisol levels etc.  I'm still waiting on those results.  As for the head thing....I honestly think that is all stress and anxiety.  I just really need to figure out how I can reduce and cope with stress and anxiety.  I'm currently taking 20 prozac once a day, .25 xanax twice a day and an aspirin.  I was taking B12 vitamin, but gave that up due to the one dr said to take it and my dr said I didn't need to but obviously could if I wanted.  I didn't notice a difference.  Oh and 1/2 of a trazadone at night to help with sleep.  I also know I need to up my prozac to 40, but I switched back to prozac a couple of months ago from cymbalta so I just need to phone the dr for that.  I have this huge "memory" thing going on, now I'm wondering if I'm just not "obsessing" about that as well.  Maybe it wouldn't be such a problem (me not remembering stuff) if I wouldn't obsess about it.  Ok just thought I'd post and keep you in the loop.  Thanks for listening.  Oh and any comments would be appreciated.  Thanks.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area